Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 25, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 6, 2011, 2:45 PM MDT for Navajo County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2011, 2:45 PM MDT (20:45 UTC)
- Expired
- Sep 6, 2011, 3:30 PM MDT
- In force
- 45 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 108 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 296 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 750 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
168 WUUS55 KFGZ 062045 SVRFGZ AZC017-062130- /O.NEW.KFGZ.SV.W.0025.110906T2045Z-110906T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 145 PM MST TUE SEP 6 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA... * UNTIL 230 PM MST * AT 138 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO 1.5 INCH DIAMETER AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEA TAYLOR...OR 15 MILES NORTHWEST OF SHOW LOW...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TAYLOR BY 150 PM MST... SHUMWAY BY 155 PM MST... PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR CONTINUES TO INDICATE WEAK ROTATION WITHIN THIS STORM AND THIS STORM HAS A HISTORY OF PRODUCING TORNADIC SIGNATURES IN ADDITION TO VERY LARGE HAIL. WHILE THE STORM HAS WEAKENED SOMEWHAT OVER THE PAST 20 MINUTES...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! && LAT...LON 3452 10986 3422 10987 3434 11030 3452 11027 TIME...MOT...LOC 2043Z 279DEG 19KT 3441 11016 $$ DJO
2 follow-up statements
055 WWUS55 KFGZ 062101 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 201 PM MST TUE SEP 6 2011 AZC017-062130- /O.CON.KFGZ.SV.W.0025.000000T0000Z-110906T2130Z/ NAVAJO AZ- 201 PM MST TUE SEP 6 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST FOR SOUTHEASTERN NAVAJO COUNTY... AT 200 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SHUMWAY...OR 11 MILES NORTH OF SHOW LOW...MOVING EAST A 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES NORTH OF MILEPOST 345 ON SR 77 BY 205 PM MST... PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! && LAT...LON 3452 10986 3422 10987 3434 11030 3452 11027 TIME...MOT...LOC 2058Z 279DEG 19KT 3440 11007 $$ DJO
892 WWUS55 KFGZ 062126 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 226 PM MST TUE SEP 6 2011 AZC017-062136- /O.EXP.KFGZ.SV.W.0025.000000T0000Z-110906T2130Z/ NAVAJO AZ- 226 PM MST TUE SEP 6 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NAVAJO COUNTY WILL EXPIRE AT 230 PM MST... THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. HOWEVER THE STORM IS STILL PRODUCING HAIL UP TO THREE QUARTER INCH DIAMETER AND HEAVY RAIN. LAT...LON 3452 10986 3422 10987 3434 11030 3452 11027 TIME...MOT...LOC 2126Z 279DEG 19KT 3437 10989 $$ DJO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 10:42 AM MDT, 4 hours 3 minutes earlier.
Area forecast discussion, Sep 6, 10:42 AM MDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 942 AM MST TUE SEP 6 2011 .SYNOPSIS...A WEAK LOW PRESSURE SYSTEM WILL BRUSH ARIZONA TODAY. AS A RESULT...NORTHERN ARIZONA WILL SEE WIDESPREAD SHOWERS AND THUNDERSTORMS AND COOLER TERMPERATURES. DRIER CONDITIONS WILL RETURN FOR WEDNESDAY...THEN A CHANCE OF DAILY SHOWERS AND STORMS AND NEAR NORMAL TEMPERATURES IS EXPECTED THURSDAY INTO THE WEEKEND. && .DISCUSSION...A NORTHEAST TO SOUTHWEST ORIENTED BAND OF SHOWERS AND THUNDERSTORMS RUNNING FROM KAYENTA TO BAGDAD WILL CONTINUE TO MOVE SLOWLY EASTWARD THIS MORNING...BRINGING SHOWERS AND THUNDERSTORMS TO A LARGE PORTION OF NORTHERN ARIZONA. THESE STORMS WILL BE DEVELOPING IN AND MOVING THROUGH A WARM AND MOIST ENVIRONMENT...SO ONLY MODERATE TO HEAVY RAIN IS EXPECTED WITH THESE STORMS. THE STORMS SO FAR TODAY HAVE BEEN LOW-TOPPED WARM CORE SYSTEMS DUMPING 0.25 TO 0.35 INCHES OF RAIN IN 30 TO 45 MINUTES. THIS TREND SHOULD CONTINUE FOR THE HEAVIER SHOWERS THROUGH THE REMAINER OF THE DAYTIME HOURS. THE CURRENT FORECAST PACKAGE LOOKS GOOD AND NO UPDATES ARE NEEDED AT THIS TIME. && .PREVIOUS DISCUSSION/3:30 AM MST/...AT 3 AM...THE TROUGH AXIS WAS LOCATED FROM NORTHERN UT INTO SOUTHERN NV AND WAS SLOWLY MOVING EASTWARD. DEEP MOISTURE HAS BEEN DRAWN NORTHWARD INTO THE STATE OVER THE PAST 24 HRS...PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS AT TIMES. ONE AREA OF RAIN AND ISOLATED STORMS WAS LOCATED OVER APACHE AND NAVAJO COUNTIES AND SHOULD MOVE EAST OF THE STATE BY 8 TO 10 AM THIS MORNING. THE OTHER AREA OF PRECIP ASSOCIATED WITH THE TROUGH STRETCHED ACROSS NW ARIZONA FROM THE KAIBAB PLATEAU TO LAKE HAVASU. AS THE TROUGH CLIPS THE STATE TODAY...EXPECT A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS COULD BECOME STRONG...WITH LOCALLY HEAVY RAIN AND SMALL HAIL. THE LIMITING FACTOR ON ANY STRONGER STORMS TODAY WILL BE THE AMOUNT OF CLOUD COVER KEEPING SURFACE TEMPERATURES COOLER. WEDNESDAY...AS THE LOW HEADS EASTWARD AND DRIER AIR MOVES IN FROM THE NORTH...EXPECT THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS TO SHIFT SOUTH OVER THE WHITE MTNS AND EASTERN MOGOLLON RIM. DRIER NORTHEAST WINDS AND SEASONABLE TEMPERATURES CAN BE EXPECTED ELSEWHERE. THURSDAY THROUGH THE WEEKEND...ANOTHER WEAK TROUGH IS FORECAST TO DEVELOP OVER CENTRAL AND SOUTHERN CALIFORNIA AND REMAIN FAIRLY STATIONARY. ENOUGH MOISTURE SHOULD BE DRAWN BACK NORTHWARD OVER OUR REGION FOR THE CHANCE OF SHOWERS AND THUNDERSTORMS TO CONTINUE EACH DAY. IN ADDITION...COOLER MID-LEVEL TEMPERATURES ASSOCIATED WITH THIS TROUGH WILL ADD TO THE INSTABILITY. THERE ARE SOME INDICATIONS THAT THE CONVECTION COULD BE VIGOROUS AT SOME POINT FRIDAY OR SATURDAY DUE TO INCREASING SHEAR ASSOCIATED WITH THE TROUGH. WILL KEEP AN EYE ON THIS POSSIBILITY AS THE PATTERN DEVELOPS. && .AVIATION...FOR THE 18Z PACKAGE...A TROUGH MOVING THROUGH ARIZONA WILL PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY. THE HIGHEST COVERAGE FOR STORMS WILL OCCUR ALONG A CLOUD BAND AHEAD OF THE TROUGH AXIS CURRENTLY LOCATED OVER COCONINO AND YAVAPAI COUNTIES MOVING SLOWLY EASTWARD. SHOWER ACTIVITY WILL LIKELY DECREASE IN COVERAGE TO ISOLATED AFTER 03Z...WITH SCATTERED SHOWERS CONTINUING OVERNIGHT IN THE WHITE MOUNTAINS REGION. MVFR/LCL IFR CONDITIONS WITH ERRATIC GUSTY WINDS ARE POSSIBLE IN THE STRONGER STORMS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC..................CLARK/JJ AVIATION/FIRE WEATHER...BOHLIN FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 6, 5:12 AM MDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 412 AM MST TUE SEP 6 2011 AZZ004>018-037>040-070300- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 412 AM MST TUE SEP 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT A TROUGH PASSING NORTH OF THE STATE WILL COMBINE WITH DEEP MOISTURE TO PRODUCE OCCASIONAL SHOWERS AND THUNDERSTORMS TODAY. LOCALLY HEAVY RAINFALL IS POSSIBLE. A FEW STRONG STORMS MAY ALSO DEVELOP SOUTH OF A LINE FROM SELIGMAN TO WINDOW ROCK BY THIS AFTERNOON. SMALL HAIL AND GUSTY WINDS WILL ACCOMPANY THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DRIER AIR WILL FILTER IN FROM THE NORTH ON WEDNESDAY...KEEPING THE BEST CHANCE OF STORMS OVER EAST-CENTRAL ARIZONA. THE CHANCE OF THUNDERSTORMS WILL RETURN TO ALL OF NORTHERN ARIZONA THURSDAY INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Sep 6, 10:43 AM MDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
943 AM MST TUE SEP 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 AM FLOOD FLAGSTAFF 35.19N 111.62W
09/06/2011 COCONINO AZ TRAINED SPOTTER
TRAINED WEATHER SPOTTER IN FLAGSTAFF REPORTED FLOODING
HAS MADE SECTIONS OF ROAD THROUGH TIMBERLINE AND
HUTCHISON ACRES IMPASSABLE. THE SPOTTER ALSO REPORTED
MODERATE FLOW THROUGH PAINTBRUSH WASH.
&&
EVENT NUMBER FGZ1100231
RICKEYThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 7:39 PM MDT | Areal Flood Advisory | FGZ | Yavapai | 2 hr |
| Sep 6, 10:32 AM MDT | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Sep 6, 12:53 PM MDT | Areal Flood Advisory | FGZ | Apache | 3 hr |
| Sep 6, 1:31 PM MDT | Severe Thunderstorm Warning | FGZ | Navajo | 44 min |
| Sep 6, 2:09 PM MDT | Tornado Warning | FGZ | Navajo | 36 min |
| Sep 6, 3:35 PM MDT | Special Weather Statement | FGZ | 40 min | |
| Sep 6, 3:43 PM MDT | Flash Flood Warning | FGZ | Apache | 62 min |
| Sep 6, 4:06 PM MDT | Areal Flood Advisory | FGZ | Apache | 114 min |
| Sep 6, 4:38 PM MDT | Flash Flood Warning | FGZ | Yavapai | 112 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.